Does my HIV medicine cause kidney problems?
My boyfriend has been HIV positive for the last 5 years and is on ART, he is undetectable. He is 33, works out, and lives a healthy life style. Last week he had a blood test and his creatinine and urea levels were high which I think shows a kidney problem? Is this a sign that his HIV medicine is not good for him anymore? Does he need to change them? Also, am I in danger as well? I am HIV negative and we are practicing unprotected sex. Thanks.
Hi, how are you doing?
You are right, increased levels of creatinine and urea in the blood is a sign of kidney damage. What HIV medication is he on? Some ART has been linked to kidney damage but there are a number of other causes that would need to be ruled out. Here is a link that highlights which ARTs are linked to kidney damage.
As for your own risk, if your partner is still taking his medication and remains undetectable there is no risk to you. If it is determined that the kidney damage is a result of his medication he will likely need to change his ART. This should have no effect on him being undetectable.
Any further questions please do get in touch,